Michigan, 2007

Hail in Michigan, May 1, 2007

May 1, 2007 · NWS IWX · 8 events in 2 counties and zones

A stationary boundary was located across far southern Lower Michigan during the mid afternoon hours. As instability increased, numerous storms began to develop with many producing hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A stationary boundary was located across far southern Lower Michigan during the mid afternoon hours. As instability increased, numerous storms began to develop with many producing hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 1, 12:35 PM EST, 19 minutes earlier.

Area forecast discussion, May 1, 12:35 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
135 PM EDT TUE MAY 1 2007

.AVIATION...
SFC COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION
TODAY...BRINGING A WIND SHIFT AND THUNDERSTORMS TO THE REGION.
THUNDERSTORMS WILL BE LIKELY AT SBN AND FWA THIS AFTERNOON AND HAVE
INCLUDED A TEMPO GROUP FOR EXPECTED PASSAGE OF THUNDERSTORMS.
CURRENT SFC TRENDS INDICATE A LATER FRONTAL PASSAGE THAN PREVIOUSLY
THOUGHT AND LATEST MODEL RUNS SUPPORT THIS IDEA. HENCE HAVE TRENDED
FROPA AND THUNDERSTORMS TO THIS. NOT EXPECTING ANY SIGNIFICANT VSBY
REDUCTIONS WITH THUNDERSTORMS...JUST MVFR. SEVERE THUNDERSTORMS ARE
ALSO POSSIBLE TODAY...WITH DAMAGING WIND AND LARGE HAIL BEING THE
MAIN THREATS. EXPECT WINDS TO BE GUSTY AHEAD OF SFC COLD
FRONT...SHIFTING TO THE NORTHWEST WITH FROPA.

&&

PREV DISCUSSION... /ISSUED 429 AM EDT TUE MAY 1 2007/

SHORT TERM...

TODAY AND TONIGHT...

NUMEROUS CHALLENGES TODAY WITH TEMPS...PRECIP CHCS AND RISK FOR
SEVERE WEATHER.

2 BOUNDARIES OF CONCERN FIRST THING THIS AM. THERMAL GRADIENT
BOUNDARY THAT BROUGHT THE CONVECTION AND ISOL SVR WX TO THE AREA
THIS PAST AFTERNOON HAS SHIFTED WELL NORTH WITH MAIN FOCUS FOR
SHOWERS AND STORMS ALONG THIS FEATURE. ACTIVITY ATTEMPTED TO DROP
SE ALONG 850-300 MB THICKNESS VALUES BUT NEVER QUITE MADE IT.
RADAR TRENDS SHOWS ACTIVITY EITHER WEAKENING OR SHIFTING NORTH
WITH TIME SO SEE LITTLE OVERALL THREAT WITH THIS. SFC WARM FRONT
FROM LOW IN IOWA INTO CNTRL ILLINOIS AND INDIANA. NOTHING GOING
ON WITH THIS BOUNDARY AT THIS TIME BUT AS IT SHIFTS NORTH AND
MSTR BEGINS TO ARRIVE FROM THE WEST WITH THE LOW...EXPECT A
COMBINATION OF THIS BOUNDARY AND AN APPROACHING WAVE TO SPARK OFF
SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE NORTHERN EXTENT
REMAINS QUESTIONABLE BUT WOULD THINK BASED ON FORECAST TRACK OF
THE LOW ACROSS SOUTHERN LOWER MI THAT MUCH OF THE AREA SHOULD SEE
AT LEAST A SHOWER OR STORM. NEW SWODY1 HAS MUCH OF THE AREA IN
SLGT RISK ALONG THE ADVANCING WARM FRONT. FAVORABLE
DYNAMICS...LIFT AND SHEAR ALL LOOK TO BE IN PLACE /REFER TO
SWODY1 FOR FURTHER DETAILS/. WHAT MAY BE OF MORE QUESTION WILL BE
AMOUNT OF HEATING AND ARRIVAL OF DEEPER MSTR. MODELS GO CRAZY ON
RAPIDLY BRINGING LOW-MID 60S DEWPTS ACROSS PARTS OF THE AREA. WAS
SKEPTICAL AT FIRST BUT UPON ANALYSIS INTO SE IOA AND WEST
ILLINOIS UPR 50 TO LOW 60 DEWPTS ALREADY ARRIVING SO WOULD SEEM
REASONABLE FOR THESE TO ARRIVE LATER THIS AM INTO AFTERNOON. THIS
WOULD SPELL OUT A DECENT SHOT FOR AT LEAST ISOL TO MAYBE SCT SVR
STORMS WITH DAMAGING WINDS/LARGE HAIL THE MAIN RISK. ANY STORMS
THAT CROSS THE WARM FRONT OR ENCOUNTERED BACKING WINDS MAY POSE A
TORNADO THREAT AS WELL. WILL HOLD OFF ON MENTION IN ZONES AND
CONTINUE TO HIT IN HWO.

LARGE TEMP GRADIENT MAY BE SEEN TODAY FROM NORTH TO SOUTH WITH
READINGS NORTH OF THE FRONT INTO THE UPR 60S TO LOW 70S AND SOUTH
INTO THE 80S. HAVE BUMPED UP TEMPS ACROSS THE BOARD BASED ON LACK
OF PRECIP AND ONLY HIGH CLOUDS AND GOOD SHOT OF WARMING THROUGH AT
LEAST MID AM BEFORE CONVECTION STARTS TO FIRE. LOW DEPARTS THE
AREA BY TONIGHT LEAVING BEHIND SOME EARLY EVE SHOWERS AND THEN
CLEARING SKIES.

LONG TERM...

WEDNESDAY THROUGH MONDAY.

AFOREMENTIONED COLD FRONT WILL SETTLE ALONG AND JUST SOUTH OF THE
OHIO RIVER WEDNESDAY THROUGH THURSDAY.  AT THE SAME TIME...SFC HIGH
PRESSURE WILL WEDGE INTO OUR REGION FROM THE NORTHWEST.
TEMPERATURES WILL COOL DOWN DURING THIS PERIOD AS N TO E FLOW AT THE
SFC IS EXPECTED...AND 850 MB TEMPS COOL DOWN AS WELL.  THE BIGGEST
CHALLENGE WILL BE FCSTING SKY CONDITION.  ALL SHORT RANGE MODELS
SHOW AN INCREASE IN RH AT THE 300 MB LVL ACRS THE REGION WEDNESDAY
AFTN INTO THURSDAY.  BELIEVE RH WILL BE HIGH ENOUGH...ALONG WITH AN
UPR LVL DEFORMATION AXIS...TO PRODUCE PARTLY CLOUDY CONDITIONS OVER
MOST OF THE AREA.  THUS...HAVE GONE PARTLY CLOUDY WEDNESDAY NIGHT
INTO THURSDAY EVENING.

FOR THE PERIOD FRIDAY THROUGH MONDAY...LONG RANGE MODELS ARE
ADVERTISING A HIGHLY AMPLIFIED UPR LVL PATTERN AS A MID LVL RIDGE
BUILDS OVER THE GREAT LAKES REGION...WHILE A SIGNIFICANT MID LVL
TROF DIGS INTO THE WRN UNITED STATES.  THE RESULT WILL BE MOSTLY
SUNNY DAYS AND MOSTLY CLEAR NIGHTS THROUGH THE WEEKEND WITH A
GRADUAL WARMING TREND.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...FISHER
LONG TERM....HICKMAN
AVIATION...CHAMBERLAIN
Hazardous weather outlook, May 1, 3:39 AM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
439 AM EDT TUE MAY 1 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-020845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
439 AM EDT TUE MAY 1 2007 /339 AM CDT TUE MAY 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA
INTO THIS EVENING. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE
RULED OUT ALONG THE NORTHWARD MOVING WARM FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-020845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
439 AM EDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH LATE AFTERNOON. AN ISOLATED
SEVERE STORM IS POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Northern Indiana radar (KIWX), 90 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Hillsdale

When
May 1, 12:54 PM EST to 12:55 PM EST
Where
Hillsdale County, 0.86 mi NE of Camden
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.760, -84.760

Hail, Hillsdale

When
May 1, 3:02 PM EST to 3:03 PM EST
Where
Hillsdale County, 0.86 mi NW of Osseo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.890, -84.540

Hail, Branch

When
May 1, 3:20 PM EST to 3:21 PM EST
Where
Branch County, 1.24 mi SE of Coldwater Arpt
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
41.920, -85.030

Hail, Branch

When
May 1, 3:25 PM EST to 3:26 PM EST
Where
Branch County, 1.24 mi SW of Coldwater
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.940, -85.020

Hail, Branch

When
May 1, 3:32 PM EST to 3:33 PM EST
Where
Branch County, 0.69 mi S of Coldwater
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.940, -85.000

Hail, Branch

When
May 1, 3:41 PM EST to 3:42 PM EST
Where
Branch County, 1.54 mi E of Coldwater Arpt
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.930, -85.020

Hail, Hillsdale

When
May 1, 3:45 PM EST to 3:46 PM EST
Where
Hillsdale County, 0.69 mi N of Reading
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.840, -84.750

Hail, Branch

When
May 1, 4:30 PM EST to 4:31 PM EST
Where
Branch County, 0.69 mi S of Coldwater
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.940, -85.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26421, 26422, 26424, 26426, 26427, 26428, 26429, 26430.